Wyoming, 2025

Damaging Winds in Wyoming, August 1, 2025

August 1, 2025 · NWS RIW · 2 events in 2 counties and zones

Showers and thunderstorms in an air mass with large dew point depression brought high wind gusts to Fremont and Bighorn Counties. Wind gusts of 63 mph occurred at the South Bighorn County airport near Greybull and at the Riverton airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Showers and thunderstorms in an air mass with large dew point depression brought high wind gusts to Fremont and Bighorn Counties. Wind gusts of 63 mph occurred at the South Bighorn County airport near Greybull and at the Riverton airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 1, 12:19 PM MST, 43 minutes earlier. Its key messages:

  • Showers and thunderstorms, some strong, will continue this afternoon, especially east of the Continental Divide.
  • Elevated to near critical fire weather conditions will continue across southern Wyoming through the weekend.
  • Additional shower and thunderstorm chances through the weekend, with the best coverage along and east of the Divide.
  • Warmer and drier conditions are expected through at least early next week, with temperatures returning to the upper 80s and mid 90s for most.
Area forecast discussion, Aug 1, 12:19 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
119 PM MDT Fri Aug 1 2025

.KEY MESSAGES...

- Showers and thunderstorms, some strong, will continue this
  afternoon, especially east of the Continental Divide.

- Elevated to near critical fire weather conditions will continue
  across southern Wyoming through the weekend.

- Additional shower and thunderstorm chances through the weekend,
  with the best coverage along and east of the Divide.

- Warmer and drier conditions are expected through at least
  early next week, with temperatures returning to the upper 80s
  and mid 90s for most.

&&

.UPDATE...
Issued at 117 PM MDT Fri Aug 1 2025

The forecast is on track early this afternoon, with showers and
thunderstorms now building across the western half of our area.
Mesoanalysis indicates 500 to 1000 J/kg of MLCAPE focused mainly
east of the Divide where the storms will soon track into. As noted
below, moisture and shear is not as high as the previous couple of
days and we expect storm coverage and strength to be a little
decreased today. With the overall drier environment, strong outflow
wind gusts may be just as widespread. This is backed up by
several persistent hi-res model runs showing gusts of 40 to 50
mph this afternoon for much of central and northern Wyoming.
There will still be a lesser isolated large hail threat,
especially across Johnson and eastern Natrona County where
better shear will be observed. Storms will end or move out
around sunset.

&&

.DISCUSSION...
Issued at 225 AM MDT Fri Aug 1 2025

July ended with unsettled and active weather as much of the state
saw daily showers and thunderstorms. This will continue into the
start of August with another round of scattered afternoon showers
and thunderstorms today. Temperatures will be slightly warmer than
yesterday with highs in the low to upper 80s. One change from
yesterday to today will be less moisture across the region. The
previous days we saw low-level southeast/east flow which helped
usher in above normal moisture. This looks to change today as
southwesterly flow prevails leading to lower dewpoints. That being
said, there still will be ample moisture mainly east of the Divide
with values in the upper 40s to low 50s. However, these values are
much lower than compared to earlier in the week. Which will lead to
less instability to aid in storm development, likely limiting the
chances for any strong to severe storms across the area. The shift
in lower-level flow will also impact storm development as this will
lead to more uniform flow aloft and less shear throughout the
atmosphere. Overall, showers and thunderstorms can still be expected
this afternoon/evening with the best chances remaining east of the
Divide. Dynamics are expected to be less favorable compared to
previous days so the concern for any strong storms will be low.
There still could be a strong storm or two that may be capable of
producing strong gusty outflow winds and small hail.

The increase in southwesterly flow will create elevated fire weather
concerns across southern WY as drier air pushes further into the
region. Min RH values across the southern half of the state will
likely be below 15 percent. Winds increase during the afternoon with
periodic gusts of 20 to 25 mph. Dry thunderstorms and virga showers
are possible and may produce strong gusty outflow winds as they
develop across the area. Lightning may be a concern as well with any
dry thunderstorms that develop this afternoon. Low min RH values
will persist across the region into the weekend with winds being the
limiting factor in regards to any fire related highlights.

Weak shortwaves will continue to move across the region through the
weekend. This will lead to daily chances for showers and
thunderstorms. However, dry air will begin to work its way back into
the area gradually spreading farther north. So while shower and
thunderstorms will be possible daily, their strength and ability to
produce wetting rains is expected to decrease. Long range model
guidance continues to hint at warmer temperatures returning as
ridging attempts to build in for the start of next week. High
temperatures currently are forecast to range from the low to mid 90s
east of the Divide and upper 80s west of the Divide. These warmer
temperatures will likely mean dry conditions and in turn increased
fire weather concerns.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1145 AM MDT Fri Aug 1 2025

Isolated thunderstorms will be the main aviation weather concern
today, mainly for terminals east of the Continental Divide,
including KCOD, KCPR, and KRIW. Storms are not expected to be
quite as widespread as yesterday, but there is high confidence
in isolated storms developing across basins after 01/2000Z and
moving east-northeastward as the evening progresses. Any nearby
storm could quickly shift wind direction, with brief gusts of
35 to 40 kt. Storms are likely to exit into eastern Wyoming by
02/0300Z. Breezy afternoon winds gusting 15 to 20 kt will
decrease after sunset, with light overnight winds. Another round
of isolated thunderstorms is forecast for Saturday afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Myers
DISCUSSION...Dziewaltowski
AVIATION...VandenBoogart
Hazardous weather outlook, Aug 1, 2:53 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
353 AM MDT Fri Aug 1 2025

WYZ001>020-022>030-021400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
353 AM MDT Fri Aug 1 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Another round of showers and thunderstorms will return this afternoon
and evening. The best chances will be across locations east of the
Divide. A strong storm or two cannot be ruled out today with the main
concerns as a result of any strong storms being strong gusty winds
and small hail. Elevated fire weather conditions may be possible over
portions of southern WY. Min RH in this area will range from 10 to 15
percent with breezy winds developing in the afternoon with periodic
gusts of 20 to 30 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Monday...Daily chances for afternoon showers and
thunderstorms. The best chances will remain over central and northern
WY with lesser chances elsewhere. Low min RH and breezy winds will
persist across southern WY. These conditions are expected to
gradually spread north through the weekend. This may lead to
elevated or near critical fire weather conditions into the start of
next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 1, 12:53 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
153 PM MDT Fri Aug 1 2025

WYZ003-012015-
Cody Foothills-
153 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PARK COUNTY THROUGH
215 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeteetse, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Park
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4425 10870 4421 10870 4420 10869 4417 10868
      4416 10863 4415 10864 4416 10868 4415 10869
      4414 10886 4420 10891 4427 10878 4428 10872
TIME...MOT...LOC 1953Z 243DEG 13KT 4419 10883

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

VandenBoogart

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
August 1, 1:02 PM MST
Where
Fremont County, Riverton Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

Thunderstorm Wind, Big Horn

When
August 1, 2:04 PM MST
Where
Big Horn County, Greybull Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286201, 1286202.